Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


CBC counts dropping
May 17, 2001

Hi, I started taking Combivir in Dec. 2000, to replace the Zerit/Epivir regimen I was on. I also take Viramune. My hematology counts have changed since starting the Combivir and I'd like your opinion on the significance/insignificance of the change. Whew, I didn't know I could ramble so much! Anyway, here are the counts pre Combivir: WBC 6.7 RBC 4.02 Hgb 17.5 Hct 48.4 MCV 120 . (These are pretty normal/baseline counts for me). Now the most recent #'s (after 5 months of Combivir) WBC 3.3 RBC 2.81 Hgb 13.2 Hct 36.1 MCV 128 I haven't had any major health problems so I'm looking at the Combivir as the culprit? Oops, guess I should also let you know my VL has been undetectable since Feb. 2000 (diagnosed Jan. 2000 vl 6000) CD4 483 (Dec. 2000) up from 284 at diagnosis.

I've read through alot of the advice you've given in this forum and although have not had the pleasure of seeing you in person, have developed quite a respect for your insight. Thanks for all the great support you offer!

Response from Dr. Frascino

Hello,

I wish everyone would follow their lab work as closely as you do! It would certainly prevent a lot of problems. I think your suspicions are probably right on target. Combivir contains a combination of AZT and 3TC (hence, the clever name Combi-vir). AZT is well known to suppress the bone marrow. All of our blood cells - red, white, and platelets - are manufactured in the bone marrow. After five months on Combivir, both your red and white cells are trending down. You are not in the danger zone yet, but you should certainly be monitored closely. Neutropenia, i.e. low white blood cells, can make you more susceptible to certain infections. Anemia, low red blood cells, is associated with exercise intolerance, fatigue, and a whole host of other symptoms that I've discussed many times in this forum.

So, what to do . . . . You didn't mention why you switched off the Zerit/Epivir in favor of the AZT/Epivir. Your viral load has remained undetectable and your T-cells have gone up significantly (congratulations!). So, I doubt you were having drug failure or resistance problems. Perhaps, there was concern about Zerit and neuropathy or lipoatrophy (fat loss). If you want to stay on your Combivir and Viramune, you will need to closely watch your blood counts. If your hemoglobin falls below the normal range (13 for men, 12 for women), and you start to feel fatigued, you may benefit from Procrit. This once-per-week injection is self-administered just under the skin. It has been shown in clinical trials to be very effective in stimulating the production of new red blood cells. As the anemia resolves, there is a dramatic improvement in energy level and quality of life. There is even an association with improved survival.

If, on the other hand, you want to change therapies, there are many options still open to you at this time. Switching therapies to another highly potent regimen, when your viral load is suppressed below the level of detections, has been shown to be quite safe. Whatever path you choose, I'm sure you'll keep an eye on those blood counts. And I'm all in favor of that! In fact, I recommend all of us with HIV disease keep a flow chart of our laboratory values, medication regimens, and symptoms. Bring this chart with you to every doctor's visit, and keep it updated. The information viewed over time can be very useful. You, my friend, are a perfect example. Your most recent labs look OK except if you compare them to your "pre-Combivir" values. You've most likely identified a problem before it became a "real problem." Staying proactive and informed can help keep us healthy and decrease complications. Thanks so much for writing. I can almost see many of our readers reaching for the chart paper and their old lab reports as they begin to create their own flow sheets.

Stay well.

RJF


Previous
I am sooooo tired!
Next
Ready for your close-up!!!!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement